1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Side effects of Furosemide?

Discussion in 'Diabetes Discussions' started by KimSuzanne, Sep 12, 2015.

  1. KimSuzanne

    KimSuzanne · Well-Known Member

    Messages:
    151
    Likes Received:
    0
    Trophy Points:
    36
    I've been seeing nephrologists recently as I had a slightly raised potassium 5.5 for the last 6 months. They discharged me but the blood tests they did have shown my potassium has risen to 6.4 I 4 weeks. I got a letter today to diagnose mild chronc kidney disease, what a way for a Saturday to get better.

    Sorry I'll get to the point, they have put me on furosemide , normally I would research any drug they ask me to take as I am a brittle type 1 but they want me to start taking this right now. Does I have any effects on people's blood sugars or interact with insulin. I spoke the pharmacist but theywere a bit hazy and having been given amazing advice here before I wondered if anyone could give me their experiences?

    Thank you in advance.
    Kim
     
  2. Shar67

    Shar67 · Guest

    It can affect your blood sugar levels, so you would need to test regularly every day.
    I was prescribed this but only managed one day due to other side effects with other meds
     
  3. ButtterflyLady

    ButtterflyLady Type 2 · Well-Known Member

    Messages:
    3,291
    Likes Received:
    4,026
    Trophy Points:
    178
    I have no experience with furosemide and diabetes but I took it years ago for another issue. Just want to let you know it can make you need to pee urgently, lol. So try to time your dose so you will be at home for several hours afterwards, or close to a toilet. Also note that if you have any tendency toward leakage when coughing, sneezing, dancing or jumping up and down (lol) then be aware that this can make it worse. A friend of mine has to take it and she loves aerobics so she takes it after the class. You might need to use some sort of leakage protection, if you get my drift. See how you go - good luck.
     
  4. KimSuzanne

    KimSuzanne · Well-Known Member

    Messages:
    151
    Likes Received:
    0
    Trophy Points:
    36
    Thank you both. I started it this morning I test my sugars a lot anyway but I've discovered it is lowering my sugars an I javae also discovered if I drink I do need to b close to the toilet.

    I don't know if its normal but my back is really hurting as well. Its turned into a terrible weekend.

    Kim
     
  5. Victorri

    Victorri Type 1 · Well-Known Member

    Messages:
    81
    Likes Received:
    64
    Trophy Points:
    58
    I don't know on the blood sugar side but if you have kidney problems then I advise you take it. It's designed to remove excess fluid from you body reducing the strain on liver and kidneys. I'm a community nurse and have lots of the older generation on them to help with oedema in their legs
     
    • Like Like x 2
  6. Pilgrim22

    Pilgrim22 LADA · Well-Known Member

    Messages:
    592
    Likes Received:
    615
    Trophy Points:
    133
    I take it due to heart failure. In the main, it doesn't effect my BGL, it can slightly lower it though. Yes, it does make you pee a lot, that is it's main objective. It is a diuretic. It lowers the fluid level in your body.
     
    • Like Like x 3
  7. fred1234

    fred1234 Type 2 · Well-Known Member

    Messages:
    118
    Likes Received:
    230
    Trophy Points:
    83
    I had terrible problems with that diuretic and it was stopped. I suffered terrible cramps but the new one doesn't cause any concern apart from peeing all morning lol doing its job !!! I have not noticed raising my blood sugars at all. I have only one kidney and renal functions are ok. I have swollen ankles due to other medical conditions hence the diuretic. Best of luck x
     
  8. graj0

    graj0 · Guest

    I'm not surprised they were hazy, just google "furosemide side effects", I think the manufacturers must be covering their backsides because just about anything can be put down to the stuff. See http://www.drugs.com/sfx/furosemide-side-effects.html

    In my experience it just made me pee a lot, although not really a side effect, because that's what it's meant to do. Don't forget that all drugs will affect different people in different ways, and for some people a particular drug may not even do it's job.
     
  9. greyposter

    greyposter Type 2 · Well-Known Member

    Messages:
    198
    Likes Received:
    280
    Trophy Points:
    103
    It's good for my COPD and blood pressure.
     
    • Like Like x 2
  10. Victorri

    Victorri Type 1 · Well-Known Member

    Messages:
    81
    Likes Received:
    64
    Trophy Points:
    58
    You need to be careful tho regarding blood pressure as if to higher does it can drop your bp
     
  11. greyposter

    greyposter Type 2 · Well-Known Member

    Messages:
    198
    Likes Received:
    280
    Trophy Points:
    103
    My BP along with my COPD and Diabetes are carefully manged at my surgery.
     
  12. Dodo

    Dodo Type 1 · Well-Known Member

    Messages:
    419
    Likes Received:
    320
    Trophy Points:
    123
    I was on furosemide for a few years following diagnosis of heart failure. Eighteen months since my bypass operation and now no longer need them. They never gave me any problems with my diabetes but I was taken off spironolactine a couple of years ago as my potassium levels had reached a dangerous level.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook